Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
173 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest ways to regulate hypertension in an elderly person

Answered by
Dr.
Dr. Ralph Chambers

General & Family Physician

Practicing since :1976

Answered : 2130 Questions

default
Posted on Tue, 23 Aug 2016 in General Health
Question: I am a 72 year old White male in excellent health with a high blood pressure problem. I have been taking Alpha Blockers for 10 years. I have been taking Beta Blockers for 2 months Carvedilol.The Beta blockers have horrible side effects and I mean horrible! They do keep my Pulse at between 45 and 60 but my Blood Pressure fluctuates between 165/85 ND 140/75. never ABOVE 85. Why would you have a low pulse and high Blood Pressure, are they not the same Blood and Heart? I do a complete Gym workout 4 days a week and have done so non-stop for 15 years.I have seen a Cardiolgist one time for an Echo test. I also have AFIB. I have taken Bayer baby aspirn for 20 years daily.
doctor
Answered by Dr. Ralph Chambers 28 minutes later
Brief Answer:
Hello. A slow heart rate doesn't always produce a low blood pressure

Detailed Answer:
Hello. While a beta blocker does lower heart rate and somewhat dilates arteries, just because the heart rate is slowed--and your afib is one reason you're on the medication--that doesn't always lower the high blood pressure.

Your cardiologist should consider a calcium channel blocker as a different kind of medication that can work on both your afib and your hypertension without giving you the side effects your having now.

Please let me know if you need any more information
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Ralph Chambers 2 hours later
What is a healthy pulse rate for my age and the fact that I exercise? The HIGH BLOOD PRESSURE is not caused by a High pulse? Is that correct? Do I need to take all 3 medications for BP or just have the doctor switch to Calcium channel blockers so I can get rid of the side effects. He put me on the Beta Blocker because my BP was 215/105. Do calcium blockers have the same lowering techniques and no horrible side effects? I really do not see any reason to take 3 pills for anything.
doctor
Answered by Dr. Ralph Chambers 10 minutes later
Brief Answer:
A reasonable heart rate for your age would be in the 70's

Detailed Answer:
Hi,

Healthy is a relative term but at your age group the usual normal rate is in the 70's unless you're on a beta blocker.

A high pulse with afib can lead to high blood pressure, but not always.

The calcium channel blocker alone may be sufficient to lower your heart rate and your blood pressure. It doesn't work in the same way as a beta blocker, though--it's in a different medication category. So is the alpha blocker.

It may take both the calcium channel blocker and the alpha blocker to manage your heart rate and your blood pressure, but I don't think you'll need to add the beta blocker
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Ralph Chambers 58 minutes later
Thanks for your helpful answers. I will contact my Dr and see if we can get these medications changed and I will inform you of the response I get.Can my regular family DR change my medications as he put me on the Alpha Blockers years ago or does a cardiologist have to change prescriptions.
doctor
Answered by Dr. Ralph Chambers 0 minute later
Brief Answer:
Your family doctor can make the change

Detailed Answer:
No need for you to see the cardiologist for the medication change
Above answer was peer-reviewed by : Dr. Veerisetty Shyamkumar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Alpha blocker

doctor1 MD

My dad is 87 years old. He takes flomax for bph and travatan drops for glaucoma. He has mild high blood pressure but won t take his bp meds because...

doctor1 MD

hi. my blood pressure continues to fluxuate reaching as high as 168 over 100 like right now, 4 am. I have been on 3 BP meds and none of them kept m...

doctor1 MD

Kidney has been hurting steadily for about 10 hours. Also I can't eat or drink without vomiting . I had a lithotripsy on Aug 2. Can I wait til...

doctor1 MD

Unknown diagnosis. Symptoms: inability to sleep through the night. chronic constipation . hot flashes increased thirst agitation. easier to...

doctor1 MD

I am aged 72 yrs old and my B.P. is in control while taking Tabs. (1) Listril(Lisnopril)-20 mg.daily after lunch and (2) Dytor(Torsemide) - 5 mg....

doctor1 MD

My husband has not received his Avodart and Tamsulosin thru his mail order pharmacy. He is 66 years old and has BPH. He has been taking these meds...

doctor1 MD

I woke up needing to pee. But I could only go a little. I have had this before but managed to go. I am constipated